Hyperthyroid with weight gain!!!!

I'm seriously starting to lose my patience with my thyroid gland!!!!!

Been feeling awful for weeks so I called in a blood test.

Receptionist called this morning saying I need to see the doc as my tsh is 0.4

Finally I have an answer for the way I've been feeling lately, today I feel like my heart is going to jump out of my chest and my ears are ringing like crazy

The only thing that's confusing me is the weight I've gained???

Fair enough my swelling around my neck and hands are common for hyper and hypo??? Am I right????

I hate what this stupid disease has done to my body and I just feel so fat and ugly now grrrrrrrrrr!!!!!!

16 Replies

  • Anjeleena, Were your FT4 and FT3 tested? Hyperthyroid means FT4 and FT3 are over range and TSH suppressed <0.04.

    Weight gain and swelling (usually water retention) is a symptom for some hyperthyroid patients although the common perception is that they rapidly lose weight.

    Your GP needs to palpate your neck and throat and if s/he finds swelling should order an ultrasound scan to check for goiter and condition of the thyroid gland.

  • My doc says he can't ask for t3 testing, I'm seeing a different doctor to normal this afternoon, I will be asking for a scan as my neck has swollen quite a bit in the last few weeks. If I get private tests done I doubt they would even entertain them :(

  • Hi I was in exactly the same position had all the hyper symptoms except the weight loss.Endo told me 20 percent of overactive thyroid patients gain weight due to ravenous appetite and water retention. Typically I and it seems you two drew the short straw, Strangely once I started on meds to sloe down my thyroid I then lost weight - weird!

    Usually if TSH is abnormally low as yours is the labs do t3 and t4, so thats odd.Then again from what I read on here labs are a law unto theirself.

    You must get them done, be referred to an endocrinologist and ask for beta blockers to slow down your heart etc good luck x

  • Oh looking at your earlier posts I see you are on levo so maybe the dose has been too high? X

  • Whoops, I've just seen P1pp1ns, post Anjeleena. You aren't hyperthyroid but you may be a little overmedicated. Still need to see your FT4 to be sure. Labs won't usually do FT3 unless TSH is suppressed <0.04.

    Did you increase your Levothyroxine dose recently? Your previous post said your TSH was 2 and you felt under medicated.

  • My dose has been 75mcg for 2.5 years and I've been level pretty much til this recent test

  • Yeah I've been on 75mcg for 2.5 years and stayed level until about 8 weeks ago when I started swelling and having problems. I wonder if the other treatment I'm having for my endometriosis may have knocked me the other way. I'm 31 but I've been having these issues since around 15 years old, my weight has thrown itself from 110lb to 150lb at it's own leisure despite my eating habits being the same throughout. It's frustrating and I don't feel the doctors really care much.

    I'm too nervous to stand up to them most of the time and have been earmarked as a hypochondriac.

  • Anjeleena, What other medication are you taking? Some meds do affect Levo absorpton. Most meds should be taken 2 hours away from Levothyroxine except iron and calcium which should be taken 4 hours away.

  • I am being given an injection monthly of Prostap and I take HRT 6 hours after my Levo

  • Anjeleena, I see you've been taking Prostap for a few months so I would think it's unlikely to affect your Levo absorption recently. The only other thing I can think is that your absorption has improved for some reason or your own thyroid is suddenly producing more hormone.

    You could try 50mcg/75mcg alternate days to see if you feel better in 7/10 days but I would resist any attempt by your GP to reduce your meds unless your FT4 is over range because it may be a temporary blip which resolves itself.

  • Just seen doc. Said he's happy with my ft4 and my tsh, thinks my symptoms are plain old menopause. Deep joy and all that. Checked my neck and said is water retention, oh for the fun of being me. Panic over for now

  • Anjeleena, well that's good news :)

  • You could be Having a hyper flare of Hashimotos..some people get them often..it has ruined my life. I have the fluid retention too.

  • I just give up with it to be honest :(

  • I went back to the docs to see my usual doc and he suggested I try lowering my dose, tho I'm pleased to say my tremor is completely gone now, just wondering where my FBC has gotten to as it was done at the same time as my thyroid test and hasn't come back yet!!!

  • I got diagnosed in May as hyperthyroid and have also gained tons of weight ! .x

You may also like...